Leg Pain / Aches

I have some medical problems, not sure if that could be contributing to what is happening now. Just need someone to give me some feedback.

I've had leg pain on and off for a while but for about the past 3 or 4 weeks every time I sit in my recliner and put my legs up they ache and hurt so bad I can't take it. I mean it is VERY painful! I've had to take 2 vicodin at times just to get them to ease off. It is both legs but the right one is somewhat worse.

About 3 years ago I was told my L4 / L5 was "slightly" buldging.

I'm very worried this could have something to do with circulation. I am overweight and not very active. I don't smoke and don't have diabetes. I do take steroids everyday because I don't have adrenal glands anymore and steroids will be a part of my life until the day I die.

Anyone have any suggestions. BTW I'm 45 years old.

Thanks
Amy

Report post

3 replies. Join the discussion

Could be many, many things. Could be a back problem, but usually if that's the case you'll experience "shooting" pains rather than aching. There is a thing called "false sciatica" that is a compression of the nerves in the butt area, but that also usually causes shooting pain. You could have circulation problems in the legs, but that usually causes pain that increases significantly when you walk any distance and eases up when you put your feet up. Similarly, lymphatic (or other fluid) buildup in the legs would get worse when you stand and improve when you put your legs up.

You can experience "compartment syndrome" for various reasons. This is caused by swelling of the muscles in the lower legs, and can result (in some cases) in excruciating pain and actual muscle damage (and, in really severe cases, life-threatening blood clots and kidney damage). (Just to be on the safe side, observe the appearance of your urine. If it has a "tea-like" color, or if, after it's sat in the toilet for a minute or two, there appears a rust-like sediment, this is likely "myoglobinuria", and you should get yourself to a neurologist (yep, neurologist) ASAP.)

You can experience mild compartment syndrome, or something similar, if the leg muscles or other leg tissue gets inflamed for some reason. The symptom will be aching in the lower legs, but, unfortunately, nailing down a cause may be difficult.

I go through periods of aching in the lower legs that appears to be related to my post-polio syndrome. I don't really know why the periods come and go, however.

You might want to try (hopefully with a Dr's advice) compression stockings, to see if they seem to help. You also, of course, should try to get a bit more exercise (work up slowly) and reduce your weight (I know, easier said than done).

Report post

Thanks very much for your reply. As I mentioned before I do have other heath issues including diabetes insipidus which is not the same as diabetes mellitus. DI is caused from pituitary damage. I've had two pituitary surgeries to remove a pituitary tumor that was causing cushings disease. Then my adrenal glands had to be removed. I was left panhypopituitary, which means that NONE of my pituitary hormones work at all! I am supposed to be on growth hormone but am not because of a pre-cancerous growth that was found during a colonoscopy.

I looked up myoglobinuria and if refers to rhabdomyolysis. The description for that actually fits what I am feeling the most. I have a lot of weakness, have since before my surgeries for cushings and it has gotten even worse now. I just wonder how the lack of growth hormone plays into this. Then factor in I'm on steroids too. <shrug>

I did think about the compression stockings too! :) And yes, it is hard to drop weight being on steroids. It's really catch 22 . . . I have zero energy, the steroids are a beast . . . . UGH!

Thanks again for your reply. Maybe the doc will have a clue but I won't hold my breath on that one either. LOL

Report post

You certainly could experience pains due to the steroids, if the cortisol level in your body is fluctuating up and down too wildly. I get some of this from kidney stone problems (when one passes my cortisol level drops like a rock), but my pain from this is mostly in my neck and shoulders.

I'm not sure what effects the lack of growth hormone would have, but it seems likely that that could contribute to the problem.

I have kind of a minor form/variant of panhypopituitary syndrome from polio -- the area of the "reticular formation" (a sort of neurochemical master control) at the base of the brain was damaged by the virus, and, as a result, many of my hormones and neurotransmitters are out of whack.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders